Alert archive / Wisconsin / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Aug 27, 2020, 7:48 PM CDT for Columbia County, Wisconsin. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 7:48 PM CDT (00:48 UTC)
- Expired
- Aug 27, 2020, 10:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Columbia County, WI
The radar
The Milwaukee radar (KMKX), 105 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 8:00 PM CDT | FLASH FLOOD | 4 Nw Portage, WI | TIME ESTIMATED. CULVERT WASHOUT IN FORT WINNEBAGO TOWNSHIP AND SINKHOLE ON ROAD IN LEWISTON TOWNSHIP. SEVERAL OTHER ROADS CLOSED THROUGHOUT THE COUNTY. |
| Aug 27, 8:45 PM CDT | HEAVY RAIN 3.09 | 6 E Lake Delton, WI | MESONET STATION 1664D 4 S BIG SPRING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1605 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
060
WGUS53 KMKX 280048
FFWMKX
WIC021-280345-
/O.NEW.KMKX.FF.W.0010.200828T0048Z-200828T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
748 PM CDT Thu Aug 27 2020
The National Weather Service in Milwaukee/Sullivan has issued a
* Flash Flood Warning for...
Central Columbia County in south central Wisconsin...
* Until 1045 PM CDT.
* At 748 PM CDT, Broadcast media reported fast rising water trapping
individuals in their cars. Between 1 and 3 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Broadcast Media.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Portage, Columbus, Wisconsin Dells, Lake Wisconsin, Lake Delton,
Poynette, Fall River, Rio, Arlington, Wyocena, Otsego, Doylestown,
Interstate 90/94 Interchange and Harmony Grove.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4364 8979 4364 8960 4363 8949 4354 8949
4342 8901 4329 8901 4337 8960 4356 8960
4357 8962 4357 8973 4358 8973 4360 8972
4361 8977
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
HANSENWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 4:00 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 27, 4:00 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 400 PM CDT Thu Aug 27 2020 .SHORT TERM... (Issued 400 PM CDT Thu Aug 27 2020) Tonight through Friday night: There are many boundaries present across central and southern WI this afternoon, all of which are acting as focal points for thunderstorms. The most pronounced boundary is along a surface front across central WI. There is another boundary just to its south that is most active for storms at this moment. The origin of this boundary is less certain, but it appears that it could have come from a gravity wave somewhere up north- we've been watching it migrate southward throughout the day. Then there's the lake breeze boundary. Storms are firing just east of the lake breeze boundary but right along the gravity wave boundary and then tracking out over the lake. There is yet another boundary along the WI/IL border that is identified by mid level clouds, but so far only a few sprinkles developed along that one today. We have plenty of CAPE and the shear is highest over the northern forecast area, and that is where we are seeing the stronger storms. Storms are tracking eastward along these boundaries, so training storms are a concern for flash flooding where we had a lot of rainfall on Tuesday, in the Green Lake, Fond du Lac, and Dodge Counties. The current storms should diminish in coverage later this evening. Then we are expecting them to perk up again late tonight as the low level jet develops. Severe storms with large hail and damaging winds and flash flooding will be possible. An MCS is expected to develop over southwest MN this evening and track into southern WI Friday morning. This will be additional forcing to keep scattered convection going into mid Friday morning. We could have a lull in precip midday Friday. There is a chance that clouds will not clear and we would not become unstable (the 18Z HRRR suggests this). If we succeed in clearing out, we will become very unstable with the warm moist air in place, priming our environment for the frontal passage. The cold front will move through late Friday afternoon through Friday evening and trigger more thunderstorms. With the potentially unstable environment and high shear, these have the capability to be severe with hail, damaging winds, and tornadoes. Thus, the expanded enhanced risk for Day 2 from SPC makes sense. Cronce && .LONG TERM... (Issued 400 PM CDT Thu Aug 27 2020) Saturday through Thursday: Saturday and Sunday will be quiet and pleasant, with high pressure in control. The high temperatures are expected to be right around normal, in the mid to upper 70s. Dewpoints will be in the more comfortable range as well, in the 50s. There is a more robust upper trough that will roll across the Northern Plains and Great Lakes Monday afternoon and night, although the system will be weakening as it reaches southern WI. This will bring our next round of showers and thunderstorms to our area. That frontal boundary may hang up across southern WI and northern IL until Tuesday night as another upper trough swings across, so we continue to have small chances for storms. Cyclonic flow aloft will keep us cool through much of the week. Small chances of showers and perhaps a rumble of thunder will continue through this period. Cronce && .AVIATION... (Issued 400 PM CDT Thu Aug 27 2020) A frontal boundary over central WI and another weaker boundary just to it south are the focus points for thunderstorms this afternoon. Storm activity may diminish this evening but then ramp back up late tonight through Friday mid to late Friday morning. We may see another lull in thunderstorm activity midday Friday. The last round of storms is expected along a cold front Friday afternoon into the evening. Some storms may produce heavy rain and severe wind/hail/tornado. Cronce && .MARINE... (Issued 400 PM CDT Thu Aug 27 2020) A front draped across central Lake Michigan will continue to be the focus for showers and thunderstorms through Friday morning. Low pressure tracking across central WI on Friday will bring periods of showers and thunderstorms that will affect Lake Michigan through Friday night. Cronce && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 27, 7:01 PM CDT, 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 701 PM CDT Thu Aug 27 2020 WIZ046-047-051-052-056>060-062>072-290015- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 701 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Periods of thunderstorms will affect the northern forecast area this evening, resulting in areas of heavy rainfall and localized flooding. More thunderstorms are possible later tonight. A few of the storms may be severe producing one inch hail and wind gusts to 60 mph. A Flash Flood Watch has been issued for northern portions of the area through Friday for a risk of heavy rainfall and flash flooding. The Flash Flood Watch includes Portage, Fond du Lac, Sheboygan, Port Washington, West Bend and the Wisconsin Dells. .DAYS TWO THROUGH SEVEN...Friday through Thursday Scattered to numerous thunderstorms are expected on Friday as low pressure and an associated cold front move through. Some of the storms may be severe, with the threat for heavy rainfall again as well. Large hail and damaging winds will be the main threats again, though a tornado is not out of the question. The Flash Flood Watch remains in effect through 7 pm Friday for the area along and north of a line from Spring Green to Columbus to Port Washington. A chance for thunderstorms will return Monday, with lingering small chances for storms into mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed at times into Friday evening. LMZ643>646-290015- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 701 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Scattered thunderstorms are expected into this evening with more thunderstorms likely later tonight. Some of the storms may be severe. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are expected Friday as low pressure and an associated cold front move through. Some of the storms may be severe. A chance for thunderstorms will return Monday, with lingering small chances for storms into mid-week. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-290015- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 701 PM CDT Thu Aug 27 2020 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Scattered thunderstorms will affect the southern open waters of Lake Michigan this evening. More storms are expected later tonight with the chance spreading into the northern open waters. Some of the storms may be severe. .DAYS TWO THROUGH SEVEN...Friday through Thursday Thunderstorms are expected on Friday as low pressure and an associated cold front move through. Some of the storms may be severe. A chance for thunderstorms will return Monday, with lingering small chances for storms into mid-week. www.weather.gov/mkx MBK
In the hours before
Special weather statement, Aug 27, 5:13 PM CDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 513 PM CDT Thu Aug 27 2020 WIZ056>058-063-272315- Dodge-Columbia-Sauk-Dane- ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...NORTHEASTERN DANE...NORTHEASTERN SAUK AND DODGE COUNTIES... At 512 PM CDT, radar indicated strong thunderstorms were located along a line extending from Horicon to 7 miles west of Portage. Movement was southeast at 15 mph. Winds of 40 to 50 mph and nickel size hail are possible with these storms. Locations impacted include... Watertown, Beaver Dam, Hartford, Baraboo, Waupun, Portage, Windsor, Mayville, Columbus, Horicon, Juneau, Wisconsin Dells, Lake Wisconsin, Deforest, Lodi, Lake Delton, Poynette, Lomira, Pardeeville and Randolph. If outdoors, consider seeking shelter inside a building. LAT...LON 4363 8840 4320 8842 4323 8960 4364 8980 TIME...MOT...LOC 2212Z 302DEG 15KT 4345 8863 4355 8962 WAGNER
Special weather statement, Aug 27, 6:09 PM CDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 609 PM CDT Thu Aug 27 2020 WIZ051-280000- Fond Du Lac- ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FOND DU LAC COUNTY... At 608 PM CDT, a strong thunderstorm was located over Rush Lake, or near Ripon, moving southeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Ripon, North Fond Du Lac, Rosendale, Eldorado and West Rosendale. If outdoors, consider seeking shelter inside a building. LAT...LON 4382 8847 4375 8879 4390 8889 4390 8864 TIME...MOT...LOC 2308Z 320DEG 13KT 4390 8878 WAGNER
Special weather statement, Aug 27, 6:13 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
613 PM CDT Thu Aug 27 2020
WIZ058-280000-
Dodge-
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DODGE COUNTY...
At 613 PM CDT, a strong thunderstorm was located near Beaver Dam,
moving southeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Watertown, Beaver Dam, Columbus, Juneau, Hustisford, Reeseville,
Richwood, Clyman, Lowell, Danville, South Beaver Dam and Leipsig.
LAT...LON 4340 8855 4320 8871 4320 8883 4333 8901
4342 8901 4349 8896
TIME...MOT...LOC 2313Z 307DEG 17KT 4339 8890
WAGNERSpecial weather statement, Aug 27, 6:16 PM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 616 PM CDT Thu Aug 27 2020 WIZ057-280000- Columbia- ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA COUNTY... At 615 PM CDT, a strong thunderstorm was located near Portage, moving southeast at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Portage, Pardeeville, Rio and Wyocena. LAT...LON 4360 8911 4344 8927 4355 8947 4362 8941 TIME...MOT...LOC 2315Z 302DEG 13KT 4357 8938 WAGNER
Local storm report, Aug 27, 6:41 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
641 PM CDT THU AUG 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 4 N PORTAGE 43.60N 89.47W
08/27/2020 E50 MPH COLUMBIA WI LAW ENFORCEMENT
ONE TREE REPORTED DOWN AT LOCATION. REPORT
RELAYED VIA SAUK CO. DISPATCH. TIME
ESTIMATED FROM RADAR.
&&Special weather statement, Aug 27, 6:54 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
654 PM CDT Thu Aug 27 2020
WIZ056-057-063-280100-
Columbia-Sauk-Dane-
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...NORTHEASTERN
DANE AND SAUK COUNTIES...
At 653 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Randolph to near Baraboo. Movement was
east-southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Eastern Madison, Sun Prairie, Waunakee, Baraboo, Portage, Reedsburg,
Windsor, Columbus, Prairie Du Sac, Marshall, Sauk City, Wisconsin
Dells, Lake Wisconsin, Deforest, Lodi, Lake Delton, Poynette,
Pardeeville, Randolph and Fall River.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4364 9031 4363 8901 4312 8901 4312 8937
4340 9019 4355 9019 4356 9020 4356 9031
TIME...MOT...LOC 2353Z 275DEG 13KT 4357 8905 4353 8971
WAGNERThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:30 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 45 min |
| Aug 27, 8:07 PM CDT | Special Weather Statement | MKX | Columbia, Sauk | 53 min |
| Aug 27, 8:55 PM CDT | Special Weather Statement | MKX | Dane, Jefferson | 65 min |
| Aug 27, 9:56 PM CDT | Special Weather Statement | MKX | Sauk | 49 min |
| Aug 27, 10:08 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 37 min |
| Aug 27, 10:45 PM CDT | Special Weather Statement | MKX | Columbia | 30 min |
| Aug 27, 10:50 PM CDT | Areal Flood Warning | MKX | Columbia, Dodge | 3 hr |
| Aug 27, 10:50 PM CDT | Areal Flood Warning | MKX | Columbia, Dodge | 3 hr |
| Aug 27, 11:34 PM CDT | Special Weather Statement | MKX | Marquette | 41 min |
| Aug 27, 11:41 PM CDT | Special Weather Statement | MKX | Sauk | 49 min |
| Aug 28, 12:17 AM CDT | Special Weather Statement | MKX | Marquette | 43 min |
| Aug 28, 12:31 AM CDT | Special Weather Statement | MKX | Sauk | 44 min |
| Aug 28, 4:45 AM CDT | Special Weather Statement | MKX | Columbia | 45 min |
| Aug 28, 5:28 AM CDT | Special Weather Statement | MKX | Dodge | 47 min |
| Aug 28, 5:58 AM CDT | Areal Flood Advisory | MKX | Columbia, Green Lake, Marquette, Sauk | 3 hr |
| Aug 28, 9:15 AM CDT | Special Weather Statement | MKX | Marquette, Sauk | 60 min |
| Aug 28, 11:31 AM CDT | Special Weather Statement | MKX | Ozaukee, Sheboygan, Washington | 44 min |
| Aug 28, 4:04 PM CDT | Special Weather Statement | MKX | Iowa | 26 min |
| Aug 28, 5:45 PM CDT | Special Weather Statement | MKX | Waukesha | 30 min |
| Aug 28, 6:16 PM CDT | Special Weather Statement | MKX | Dane | 29 min |
| Aug 28, 6:31 PM CDT | Special Marine Warning | MKX | 44 min | |
| Aug 28, 6:58 PM CDT | Special Weather Statement | MKX | Jefferson | 32 min |
Nearby
Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.